Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 311, NWS Bismarck, ND

August 27, 2011Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 27, 2011, 11:31 PM CDT for Williams County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2011, 11:31 PM CDT (04:31 UTC)
Expired
Aug 28, 2011, 12:15 AM CDT
In force
44 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WUUS53 KBIS 280431
SVRBIS
NDC105-280515-
/O.NEW.KBIS.SV.W.0311.110828T0431Z-110828T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1131 PM CDT SAT AUG 27 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 1215 AM CDT/1115 PM MDT/

* AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTH OF ALAMO...OR 23 MILES NORTH OF WILLISTON...AND MOVING
  SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MCGREGOR...SPRING BROOK...EPPING...RAY...WHEELOCK...TIOGA...LEWIS
  AND CLARK STATE PARK AND WHITE TAIL BAY RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4863 10290 4837 10288 4837 10283 4813 10283
      4815 10312 4813 10318 4814 10320 4810 10325
      4803 10339 4804 10342 4802 10348 4851 10360
      4863 10335
TIME...MOT...LOC 0432Z 327DEG 31KT 4843 10341
WIND...HAIL 60MPH 1.00IN

$$

HAMILTON
1 follow-up statement
881 
WWUS53 KBIS 280448
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1148 PM CDT SAT AUG 27 2011

NDC105-280515-
/O.CON.KBIS.SV.W.0311.000000T0000Z-110828T0515Z/
WILLIAMS ND-
1148 PM CDT SAT AUG 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
WILLIAMS COUNTY UNTIL 1215 AM CDT...

AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
EPPING...OR 19 MILES NORTHEAST OF WILLISTON...MOVING SOUTHEAST AT 35
MPH.

LOCATIONS IMPACTED INCLUDE...
  SPRING BROOK...EPPING...RAY...WHEELOCK...TIOGA...LEWIS AND CLARK
  STATE PARK AND WHITE TAIL BAY RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAIN IS ALSO OCCURRING WITH 
THIS STORM. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4837 10288 4837 10283 4813 10283 4815 10312
      4813 10318 4814 10321 4810 10325 4803 10339
      4805 10349 4835 10355 4863 10324 4863 10290
TIME...MOT...LOC 0448Z 327DEG 29KT 4833 10332
WIND...HAIL 60MPH 1.50IN

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 9:08 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 27, 9:08 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
908 PM CDT SAT AUG 27 2011

.UPDATE...POPS SLY COVER AND TEMP/DEWPOINTS.

&&

.DISCUSSION...MODELS HAVE BEEN UNDER-FORECASTING MOISTURE RETURN
INTO WESTERN NORTH DAKOTA. HOWEVER THE 00Z NAM CONTINUES TO
INDICATE A CONVECTIVE SYSTEM TRACKING SOUTHEAST ACROSS NORTHWEST
INTO CENTRAL NORTH DAKOTA OVERNIGHT AND CONSIDERING THE CURRENT
RADAR OVER SOUTHEAST SASKATCHEWAN...HAVE LEANED TOWARD THE NAM
FORECAST. THUS INCREASED POPS ARE IN ORDER ACROSS NORTHWEST NORTH
DAKOTA LATE THIS EVENING...AND CENTRAL NORTH DAKOTA OVERNIGHT.
WITH MID 60S DEWPOINTS RETURNING TO WESTERN AND CENTRAL NORTH
DAKOTA...WITH STRONG NORTHWEST TO SOUTHEAST ORIENTATED
SHEAR...THINK THE CONVECTION IN SASKATCHEWAN COULD CERTAINLY HOLD
TOGETHER AS IT MOVES SOUTHEAST INTO CENTRAL NORTH DAKOTA. A
POSSIBLE LIMITING FACTOR WILL BE LOW AND MID LEVEL LAPSE RATES AS
THE CONVECTION MOVES FARTHER EAST.CONVECTIVE INHIBITION WILL ALSO
BE INCREASING AS WE MOVE INTO THE OVERNIGHT HOURS. HOWEVER CURRENT
TRENDS INDICATE STORMS HOLDING THEIR INTENSITY...WILL INTRODUCE
POSSIBLY SEVERE NORTHWEST FOR THE REST OF THE EVENING.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD.
ONLY EXCEPTION MAY BE LOWERING OF VISIBILITY IN HEAVIER RAIN
SHOWERS ASSOCIATED WITH ANY CONVECTION MOVING FROM NORTHWEST INTO
CENTRAL NORTH DAKOTA. LIGHT SOUTHEAST FLOW TONIGHT AND EARLY
SUNDAY...TURNING NORTHERLY SUNDAY AFTERNOON AND EVENING. ISOLATED
THUNDERSTORMS POSSIBLE AT ALL AERODROMES BUT BEST CHANCES LOOK TO
BE LATER TONIGHT THROUGH SUNDAY MORNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TWH
Hazardous weather outlook, Aug 27, 4:59 AM CDT, 18 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
459 AM CDT SAT AUG 27 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
459 AM CDT SAT AUG 27 2011 /359 AM MDT SAT AUG 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA
SATURDAY MORNING WILL DIMINISH TO ISOLATED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON.

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE UNSETTLED WEATHER PATTERN WILL CONTINUE AS THERE IS A
CONTINUED CHANCE OF FOR THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Local storm report, Aug 27, 10:24 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1024 PM CDT SAT AUG 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HAIL             8 NW FORTUNA            48.99N 103.90W
08/27/2011  E1.00 INCH       DIVIDE             ND   TRAINED SPOTTER

            ALSO HAD 55-60 MPH WINDS.

&&

SWICHE
Special weather statement, Aug 27, 11:15 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1115 PM CDT SAT AUG 27 2011

NDZ001-009-280500-
DIVIDE ND-WILLIAMS ND-
1115 PM CDT SAT AUG 27 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHERN DIVIDE AND EASTERN WILLIAMS
COUNTIES UNTIL MIDNIGHT CDT...

AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 26 MILES SOUTH OF CROSBY...MOVING SOUTHEAST AT
35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM THROUGH MIDNIGHT CDT INCLUDE...
  SPRING BROOK...
  EPPING...
  RAY...
  WHEELOCK...
  WHITE TAIL BAY RECREATION AREA...
  LEWIS AND CLARK STATE PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:22 PM CDTSevere Thunderstorm WarningBISDivide, Williams38 min
Aug 27, 11:44 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams51 min
Aug 28, 12:21 AM CDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie54 min
Aug 28, 1:08 AM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark67 min
Aug 28, 4:06 AM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux39 min
Aug 28, 4:15 AM CDTSevere Thunderstorm WarningBISEmmons, McIntosh32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.